Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS North Platte, NE

May 3, 2003Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2003, 2:41 AM CDT for Blaine County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 2:41 AM CDT (07:41 UTC)
Expired
May 3, 2003, 3:45 AM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Blaine County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS53 KLBF 030741
SVRLBF
NEC009-030845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 345 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER NORTH CENTRAL
  BLAINE COUNTY...OR ABOUT 14 MILES NORTHWEST OF BREWSTER...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF NORTH CENTRAL BLAINE COUNTY
  FARM AND RANGELANDS OF NORTHEASTERN BLAINE COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4206 10023 4192 10022 4194 9975 4206 9973

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:44 PM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, May 2, 2:44 PM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT FRI MAY 2 2003

...FORECAST CHALLENGE TO BE POPS SATURDAY AND SATURDAY NIGHT...

H5 PATTERN INDICATES A WEST COAST CLOSED LOW...BRITISH COLUMBIA
TROUGH...ZONAL FLOW ACROSS CNTRL U.S. BELOW CANADIAN RIDGE. A
STATIONARY FRONT FROM SERN KS WESTWARD..THEN NORTH TO SWRN
KS...NORTHEAST COLORADO INTO SERN WY IN FAVORABLE POSN FOR LATE
AFTERNOON TSRA TO TRACK ENE INTO SWRN PORTIONS OF CWFA THIS EVENING.
A FEW MAY BE SEVERE. DEVELOPMENT OF 40KT H85 JET AND H7 WAA SHOULD
SUPPORT ADDITIONAL SCT CONVECTION FURTHER NORTHEAST AS THE NIGHT
WEARS ON.

ON SATURDAY...LEAD SHORTWAVE WILL PROVIDE BEST CHANCE OF MORNING
TSRA TO ERN CWFA. NEXT STRONGER SHORTWAVE EXITING COLORADO IN AN
INCREASED SWRLY FLOW ALOFT WILL SUPPORT LATE AFTERNOON TSRA IN THE
WEST. PRESENCE OF 45 KNOT 0-6KM SHEAR EAST OF AN OGA TO ONL LINE
WILL BE SUPPORTIVE OF SUPERCELLS AFTER 3 PM. WILL RUN 40 POPS EAST
AND 30 POPS WEST. ALSO BREEZY SOUTHERLY WINDS AHEAD OF UPPER SYSTEM.
BEST CHCS SHOULD OCCUR SATURDAY EVENING...ESPECIALLY NORTHEAST AS
UPPER LEVEL LOW CLOSES OVER NORTH CENTRAL.

AS VORT MAX ROTATES AROUND H5 LOW...SHOWERS LIKELY N. T STILL
POSSIBLE IN SHOWERS EAST AND SOUTH WITH NEGATIVE LIS AND COLD AIR
ALOFT. HIGHS COOLER FROM NEAR 60 NORTH TO NEAR 70 FAR SOUTH. BREEZY
NW WINDS ON BACKSIDE OF LOW.

UPPER LOW WILL BE SLOW TO MOVE FROM THE NRN PLAINS AND UPPER GREAT
LAKES HOLDING ONTO HIGH IN THE LOWER 60S MON/TUES. LOOKS DRY UNTIL
TUESDAY NIGHT WHEN UPPER TROUGH SWINGS THROUGH FOUR CORNERS REGION.
ADDED CHC TSRA TUESDAY NIGHT/WEDNESDAY.

EXTENDED...AFTER UPPER TROUGH SWINGS THROUGH WEDNESDAY...WILL GO DRY
TIL FRIDAY NIGHT/SATURDAY WHEN NEXT UPPER TROUGH MOVES IN. TEMPS
SHOULD RISE TO NEAR NORMAL WED/THUR.

.LBF...NONE.

KAR
Hazardous weather outlook, May 2, 11:42 AM CDT, 14 hours 59 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-022045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO EARLY
THIS EVENING WEST OF A LINE EXTENDING FROM VALENTINE IN EASTERN
CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY. A WEAK WARM FRONT
ACROSS COLORADO WILL LIFT SLOWLY NORTHEAST INTO WESTERN NEBRASKA BY
THIS AFTERNOON.  MOISTURE WILL REMAIN LIMITED BUT WITH COLD AIR
ALOFT AND SUNSHINE EXPECTED THIS AFTERNOON THE ATMOSPHERE WILL
BECOME WEAKLY UNSTABLE.  THIS ALONG WITH A DISTURBANCE ALOFT MOVING
OUT OF THE ROCKY MOUNTAINS MAY PRODUCE ISOLATED THUNDERSTORMS.  A
FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH THE PRIMARY
THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL INCREASE ON
SATURDAY. AN AREA OF LOW PRESSURE WILL EXTEND SOUTH ON THE HIGH
PLAINS EARLY WITH A SURFACE LOW PRESSURE CENTER TO FORM OVER
NORTHEAST COLORADO DURING THE AFTERNOON. THE ATMOSPHERE IS EXPECTED
TO BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON...AND NIGHT
THROUGHOUT THE OUTLOOK AREA. THE SURFACE LOW PRESSURE SYSTEM WILL
DEEPEN OVERNIGHT WITH MOVE NORTHEAST ACROSS NEBRASKA WITH A SLIGHT
RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON SUNDAY AS A STRONG UPPER
LEVEL DISTURBANCE MOVES NORTHEAST. LATER UPDATES WILL REFINE THE
PATH AND POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY WEST OF A LINE EXTENDING FROM
VALENTINE IN CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY.

AWJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:25 AM CDTSevere Thunderstorm WarningLBFCherry50 min
May 3, 3:57 AM CDTSevere Thunderstorm WarningLBFCherry33 min
May 3, 6:39 PM CDTTornado WarningLBFGarden51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.